Oklahoma, 2012

Damaging Wind in Oklahoma, August 7, 2012

August 7, 2012 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the eastern Oklahoma Panhandle and produced thunderstorm wind gusts. There was no damage reported and no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the eastern Oklahoma Panhandle and produced thunderstorm wind gusts. There was no damage reported and no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 2:04 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 7, 2:04 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT TUE AUG 7 2012

.DISCUSSION...
UPPER RIDGE OVER THE FOUR CORNERS REGION AND SOUTHWESTERN STATES WILL
BUILD INTO THE CENTRAL AND SOUTHERN ROCKIES BY THURSDAY AND THEN BACK
OVER THE FOUR CORNERS REGION AND SOUTHWESTERN STATES AGAIN LATE THIS
WEEK THROUGH EARLY NEXT WEEK. A WEAK COLD FRONT WILL PUSH INTO THE
PANHANDLES WEDNESDAY AND...ALONG WITH SOME SHORTWAVE ENERGY DROPPING
SOUTH AND SOUTHEAST ACROSS THE FORECAST AREA...SHOULD ALLOW FOR
CONVECTION TO DEVELOP TONIGHT INTO WEDNESDAY. LOW LEVEL SOUTHERLY TO
SOUTHWESTERLY JET SETS UP TONIGHT AROUND 25 TO 35 KNOTS WHICH WILL
HELP PROVIDE A FOCUS FOR CONVECTION. BEST CHANCES WILL PRIMARILY BE
ACROSS THE EASTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA.
CURRENT POPS FOCUS HIGHEST POPS ACROSS THIS AREA AND WILL ONLY MAKE
SOME MINOR CHANGES. OTHERWISE...ONGOING POPS TONIGHT AND WEDNESDAY
APPEAR TO BE RIGHT ON TRACK. FEEL THAT GFS AND NAM MOS GUIDANCE TOO
COOL BASED ON EXPECTED CLOUD COVER AND LOW LEVEL JET AND WILL
FORECAST HIGHER THAN MOS. MODELS IN AGREEMENT THAT THE FRONTAL
BOUNDARY WILL PUSH THROUGH THE PANHANDLES BY WEDNESDAY NIGHT WITH
DRIER CONDITIONS BEHIND THE FRONT. UPPER FLOW TRANSITIONS FROM NORTH
NORTHWESTERLY OR NORTHWESTERLY TONIGHT AND WEDNESDAY TO NORTHERLY AND
NORTHEASTERLY BY WEDNESDAY NIGHT AND THURSDAY AND THURSDAY NIGHT.
UPPER FLOW TRANSITIONS BACK TO NORTHERLY AND NORTHWESTERLY LATE
FRIDAY INTO THE WEEKEND AS THE UPPER HIGH REBUILDS BACK OVER THE FOUR
CORNERS REGION AND SOUTHWESTERN STATES. THE NORTHWESTERLY FLOW THIS
WEEKEND SHOULD ALLOW FOR CONVECTION TO PROPAGATE INTO THE PANHANDLES
FROM THE HIGHER TERRAIN OF COLORADO AND NEW MEXICO MAINLY SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT. WILL KEEP SLIGHT CHANCE POPS FOR
POSSIBLE CONVECTION ACROSS MAINLY THE WESTERN SECTIONS OF THE
PANHANDLES...HOWEVER MAY ALSO AFFECT AREAS FARTHER EAST SATURDAY
NIGHT. WILL KEEP TEMPS CLOSER TO THE WARMER NAM MOS OR ECMWF MOS
THROUGH THE FORECAST PERIOD.

SCHNEIDER

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
EARLY NEXT WEEK.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70  96  68  96  69 /  30  20  10   0   0
BEAVER OK                  72  97  70  96  68 /  30  10  10   0   0
BOISE CITY OK              70  96  65  97  65 /  30   5   5   0   5
BORGER TX                  76  98  73  99  69 /  30  10  10   0   0
BOYS RANCH TX              73  98  68  98  69 /  30  10  10   0   0
CANYON TX                  68  96  66  96  68 /  30  20  10   0   0
CLARENDON TX               73  97  71  98  70 /  30  20  10   0   0
DALHART TX                 68  97  65  96  66 /  30  10  10   0   5
GUYMON OK                  71  96  68  97  67 /  30   5  10   0   0
HEREFORD TX                68  96  65  96  66 /  30  20  10   0   0
LIPSCOMB TX                72  97  69  96  68 /  30  20  10   0   0
PAMPA TX                   72  96  70  95  67 /  30  20  10   0   0
SHAMROCK TX                73  98  70  99  71 /  30  20  10   0   0
WELLINGTON TX              74 101  72 101  71 /  30  20  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/11
Hazardous weather outlook, Aug 7, 5:01 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT TUE AUG 7 2012

OKZ001>003-TXZ001>020-081115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
601 PM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE PANHANDLES
THROUGH TONIGHT. A FEW STORMS MAY BE SEVERE WITH STRONG WINDS TO 60
MPH. SMALL HAIL AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE SOUTHERN TEXAS
PANHANDLE WEDNESDAY. A FEW OF THESE STORMS MAY BE STRONG...WITH BRIEF
WIND GUSTS TO AROUND 50 MPH THE MAIN CONCERN.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND
NORTHERN TEXAS PANHANDLE SATURDAY NIGHT...AND ACROSS THE WESTERN
PANHANDLES SUNDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD PAY ATTENTION TO THE
LATEST FORECAST FOR SEVERE STORMS TONIGHT.

JOHNSON

In the hours before

Special weather statement, Aug 7, 4:14 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
514 PM CDT TUE AUG 7 2012

TXZ012-013-072245-
POTTER TX-CARSON TX-
514 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR CARSON AND POTTER
COUNTIES.

AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER NORTHEAST POTTER COUNTY...OR
ABOUT 21 MILES SOUTHWEST OF BORGER. THE STORM WAS NEARLY STATIONARY.

WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

LOCATIONS IMPACTED INCLUDE...
FRITCH HIGHWAY...
RURAL PARTS OF NORTHEAST POTTER AND NORTHWEST CARSON COUNTIES...

BJS
Special weather statement, Aug 7, 4:27 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT TUE AUG 7 2012

OKZ002-003-072315-
TEXAS OK-BEAVER OK-
527 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR BEAVER AND TEXAS
COUNTIES.

AT 521 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF TURPIN...OR
ABOUT 15 MILES SOUTH OF LIBERAL...MOVING EAST AT 5 MPH. ANOTHER
STRONG STORM WAS LOCATED JUST NORTH OF FORGAN...MOVING SOUTHEAST AT
5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORGAN...
BAKER...
TURPIN...
FLORIS...
BEAVER...

BJS

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 7, 5:05 PM CST to 5:06 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406759.